Alert archive / Louisiana / Tornado Warnings in 2018
Tornado Warning 27, NWS Jackson, MS
NWS Jackson, MS issued this tornado warning at Apr 13, 2018, 7:24 PM CDT for Morehouse Parish, Louisiana. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 13, 2018, 7:24 PM CDT (00:24 UTC)
- Expired
- Apr 13, 2018, 7:58 PM CDT
- In force
- 34 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 1.0 in
County Morehouse Parish, LA
The radar
The Shreveport radar (KSHV), 175 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 13, 7:22 PM CDT | Tornado Watch | SPC | 3 hr |
The nearest sounding before it
Shreveport, LA (KBAD), launched 00:00Z, 0.4 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1539 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1018 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 238 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 13.1
The text
As transmitted.
679
WFUS54 KJAN 140024
TORJAN
LAC067-140130-
/O.NEW.KJAN.TO.W.0027.180414T0024Z-180414T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Jackson MS
724 PM CDT FRI APR 13 2018
The National Weather Service in Jackson has issued a
* Tornado Warning for...
Northwestern Morehouse Parish in northeastern Louisiana...
* Until 830 PM CDT
* At 724 PM CDT, a confirmed tornado was located 12 miles north of
Sterlington, or 13 miles south of Huttig, moving northeast at 30
mph.
HAZARD...Damaging tornado and quarter size hail.
SOURCE...Radar confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
northwestern Morehouse Parish.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3298 9208 3299 9207 3301 9207 3301 9184
3282 9206 3283 9207 3284 9206 3285 9206
3287 9208 3293 9207 3296 9208
TIME...MOT...LOC 0024Z 213DEG 24KT 3286 9212
TORNADO...OBSERVED
HAIL...1.00IN
$$
192 follow-up statements
559
WWUS54 KJAN 140041
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
741 PM CDT FRI APR 13 2018
LAC067-140130-
/O.CON.KJAN.TO.W.0027.000000T0000Z-180414T0130Z/
Morehouse LA-
741 PM CDT FRI APR 13 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR
NORTHWESTERN MOREHOUSE PARISH...
At 740 PM CDT, a severe thunderstorm capable of producing a tornado
was located 9 miles west of Beekman, or 9 miles southeast of Huttig,
moving northeast at 30 mph. This storm already has a history of
producing a tornado.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
northwestern Morehouse Parish.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3298 9208 3299 9207 3301 9207 3301 9188
3288 9208 3293 9207 3296 9208
TIME...MOT...LOC 0040Z 213DEG 24KT 3295 9205
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
19778
WWUS54 KJAN 140058
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
758 PM CDT FRI APR 13 2018
LAC067-140108-
/O.CAN.KJAN.TO.W.0027.000000T0000Z-180414T0130Z/
Morehouse LA-
758 PM CDT FRI APR 13 2018
...THE TORNADO WARNING FOR NORTHWESTERN MOREHOUSE PARISH IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.
A tornado watch remains in effect until 300 AM CDT for southeastern
Arkansas...and northeastern Louisiana.
LAT...LON 3298 9208 3299 9207 3301 9207 3301 9188
3288 9208 3293 9207 3296 9208
TIME...MOT...LOC 0057Z 213DEG 24KT 3305 9197
$$
19What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at Apr 13, 7:13 PM CDT, 11 minutes earlier.
Area forecast discussion, Apr 13, 7:13 PM CDT, 11 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
713 PM CDT Fri Apr 13 2018
...SEVERE STORMS AND FLASH FLOODING TONIGHT THROUGH SATURDAY...
.UPDATE...
Updated for 00Z aviation discussion
&&
.AVIATION...
00Z TAF discussion:
Ceilings will steadily lower this evening in advance of a cold
front moving in from the west. As thunderstorms increase, MVFR/IFR
conditions will develop and linger for a few hours as storms
slowly move through. Post storm showers will keep conditions at
MVFR, but improving conditions will be seen thereafter as the
front moves through. Southerly winds ahead of the boundary will
generally range from 10 to 20 knots with gusts 30 to 35 knots./26/
&&
.DISCUSSION...
Tonight through Saturday night...
Satellite imagery and RAP analysis shows a digging trough exiting
out of the Desert Southwest and into the Southern Plains with large
scale ascent overspreading a large portion of the Great
Plains/Midwest. This trough and associated closed mid/upper-level
low and strong cold front will be the driver for the expected severe
weather tonight through Saturday. Dry weather will persist across
the vast majority of the ArkLaMiss the rest of this afternoon into
the early evening hours. As previously mentioned yesterday, guidance
has continued to hone in on the slower timing with ongoing
convection over the ArkLaTex progged to enter the Delta between 10pm
and midnight.
Severe threat tonight: deep layer shear of 40-50kts, strong 0-1km
shear and helicity, and ample SBCAPE up to 1500 J/kg will support
all modes of severe weather as convection enters the Delta. 12z hi-
res CAM guidance has come into better agreement with respect to
convective evolution with a slow moving broken line of storms being
the primary storm mode. Potential will also exist for
discrete/scattered supercells ahead of the line with embedded
supercell structures in the line itself. Given the aforementioned
environment, all modes of severe weather including tornadoes, some
of which could be strong, hail up to golf ball size, and damaging
winds up to 70mph are expected. The greatest potential for a strong
tornado will be with any discrete supercells ahead of the line.
There is also indication that the northern portion of the line could
accelerate along and north of the Hwy 82 corridor with an associated
damaging wind threat extending slightly further east. This
convection will be aided by a surge of 850mb ThetaE, however the
ThetaE minimum in its wake will also help to limit eastward
progression overnight. Given the slow progression, expect
convection to be located in the vicinity of a line from Grenada to
Natchez by sunrise Saturday morning. After collaboration with
SPC, the ongoing enhanced risk appears well placed and the only
changes will be to update the timing to reflect the slower
solution.
Severe threat Saturday: the slower timing will allow for severe
storms to persist through the day Saturday with convection located
in the vicinity of the aforementioned line by sunrise. A ThetaE
minimum will be located ahead of the ongoing line of storms during
the early morning hours, however another surge of higher ThetaE air
(upwards of 340 K) and renewed ascent will quickly overspread south
and east portions of Mississippi by the mid morning hours. This will
help to reinvigorate convection with the severe threat quickly
increasing. Multiple hi-res CAM families indicate the potential for
discrete/scattered supercell development ahead of the line during
the mid to late morning hours roughly along and southeast of the
Natchez Trace corridor. The environment will remain very favorable
for severe weather with a stout 50 to near 60kt low-level jet in
place which will help to enhance/enlarge hodographs. Once again, all
modes of severe weather including tornadoes, some of which could be
strong, hail up to golf ball size and damaging winds up to 70mph are
expected. These storms are progged to congeal into a broken line by
the early afternoon hours before finally exiting the area into
Alabama by late afternoon/early evening. The ongoing enhanced area
is also well placed to cover the threat with the only changes to
update the timing.
Flash flooding threat: anomalous deep moisture and multiple surges
of 850mb ThetaE will combine with slow moving/training storms
with high precipitation rates and will result in widespread 3-5"
of rainfall with locally higher amounts. This will lead to flash
flooding concerns across the ArkLaMiss tonight through Saturday.
There are two main areas of focus for the heaviest rainfall, the
first is tonight over northwest portions of the Delta generally
along and northwest of a line from Richland Parish to Sunflower
County. Strong consideration was given to upgrading this area to a
significant threat in the HWO/graphics, however guidance has
struggled spatially with the exact placement of highest totals so
held off on any upgrades for now. The second area of concern will
be Saturday along and east of a line from Brookhaven to Columbus.
After collaborating with WPC and neighboring offices, a portion of
this area will be added to a moderate risk for excessive
rainfall. A significant threat for flash flooding was also
considered for this area but once again, spatial uncertainties
with exact placement of the higher amounts precluded an upgrade
with this forecast issuance. However, if confidence in placement
of a swath of higher totals becomes apparent an upgrade to the
HWO/graphics could be needed later tonight.
Storms and rain should slowly exit the area into Alabama by late
afternoon to early evening on Saturday. Cooler and drier air will
advect in behind the cold frontal passage with low temperatures
dropping off into the low to mid 40s across much of the area by
Sunday morning. /TW/
Sunday through next Thursday:
Overall in the wake of the significant cold front & severe weather,
expect much cooler and drier conditions. As the cold front &
longwave trough digs through the region on Sunday morning, expect
continued cold air advection and some cloud lingering over the east-
northeastern areas on Sunday. Due to colder thermal profiles, highs
will only reach the mid 50s-low 60s. This is some 15-20 degrees
below normal and could reach the top 5 coolest high temperatures for
Sunday.
As strong surface high builds into the region and troughing builds
to the east, expect lows to fall well below normal into the mid-
upper 30s (~15 degrees below normal) and possibly into the top 5
coolest low temperatures. In addition, if the gradient can be a
little lighter, we may be able to get some patchy frost. This would
mainly be confined along and north of I-20 and east of I-55. For
now, due to some gradient & winds around, will only mention in the
weather grids but hold off on anything in the HWO/graphics. But will
monitor trends as we go forward. As the surface high and mid-level
ridging build into the area by early-mid week (Tuesday-Thursday),
expect efficient mixing and warmer temperatures. We could warm well
into the mid-upper 70s to near low 80s by midweek. In addition, a
weak cold front will move through the region on Wednesday but with
limited moisture (PWs only around an inch to an inch and a quarter_
only a few showers & increasing clouds may be possible. Capped off
PoPs at slight chance as it moves through on Wednesday. As the
trough digs to our northeast & weak frontal boundary moves through
on Wednesday, expect surface ridging to build in the wake and clouds
to clear out. Due to slightly cooler thermal profiles, expect
temperatures to be slightly cooler but still near normals. /DC/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 69 72 43 58 / 44 5 1 0
Meridian 68 75 46 61 / 85 9 1 0
Vicksburg 67 70 42 59 / 22 4 1 0
Hattiesburg 70 76 48 63 / 83 6 0 0
Natchez 66 71 41 60 / 28 2 0 0
Greenville 65 69 42 55 / 19 3 1 0
Greenwood 67 70 42 55 / 34 5 1 0
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch through Saturday evening for MSZ018-019-
025>066-072>074.
Wind Advisory until 10 PM CDT this evening for MSZ018-019-025-
026-034-035-040-041.
LA...Flash Flood Watch through Saturday evening for LAZ007>009-015-
016-023>026.
Wind Advisory until 10 PM CDT this evening for LAZ007>009-015.
AR...Flash Flood Watch through Saturday evening for ARZ074-075.
Wind Advisory until 10 PM CDT this evening for ARZ074-075.
&&Hazardous weather outlook, Apr 13, 3:04 PM CDT, 4 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 304 PM CDT Fri Apr 13 2018 ARZ074-075-LAZ007>009-015-MSZ018-019-025-034-035-041-142015- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Bolivar-Sunflower-Leflore-Washington-Humphreys-Sharkey- 304 PM CDT Fri Apr 13 2018 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, northwest Mississippi, and west central Mississippi. .DAY ONE...Tonight and Saturday SEVERE THUNDERSTORMS THREAT...Enhanced TIMING...This afternoon through Saturday Severe storms capable of damaging winds up to 70 mph, golfball sized hail and tornadoes are expected tonight into early Saturday along and ahead of a cold front that will be moving across the region. A strong tornado or two cannot be ruled out. https://www.weather.gov/images/jan/graphicast/image1.png) FLOODING THREAT...Elevated TIMING...This afternoon through Saturday Widespread rain of three to five inches with locally higher amounts is expected to lead to flash flooding tonight into Saturday. https://www.weather.gov/images/jan/graphicast/image2.png) NON-THUNDERSTORM WINDS THREAT...Elevated TIMING...Through the remainder of this afternoon Sustained winds of 20 to 30 mph with occasional gusts 35 to 40 mph are expected this afternoon and evening. (https://www.weather.gov/images/jan/graphicast/image3.png) .DAYS TWO THROUGH SEVEN...Saturday night through Thursday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region remainder of the afternoon through Saturday. LAZ016-023-025-MSZ026-027-030>033-036-038>040-042-044>047-049>052- 054>058-062>066-072>074-142015- Madison LA-Franklin LA-Tensas-Grenada-Carroll-Clay-Lowndes- Choctaw-Oktibbeha-Holmes-Winston-Noxubee-Issaquena-Yazoo-Leake- Neshoba-Kemper-Warren-Rankin-Scott-Newton-Lauderdale-Copiah- Simpson-Smith-Jasper-Clarke-Lincoln-Lawrence-Jefferson Davis- Covington-Jones-Marion-Lamar-Forrest- 304 PM CDT Fri Apr 13 2018 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, north central Mississippi, northeast Mississippi, south central Mississippi, and southeast Mississippi. .DAY ONE...Tonight and Saturday SEVERE THUNDERSTORMS THREAT...Enhanced TIMING...This afternoon through Saturday Severe storms capable of damaging winds up to 70 mph, golfball sized hail and tornadoes are expected tonight into early Saturday along and ahead of a cold front that will be moving across the region. A strong tornado or two cannot be ruled out. https://www.weather.gov/images/jan/graphicast/image1.png) FLOODING THREAT...Elevated TIMING...This afternoon through Saturday Widespread rain of three to five inches with locally higher amounts is expected to lead to flash flooding tonight into Saturday. https://www.weather.gov/images/jan/graphicast/image2.png) NON-THUNDERSTORM WINDS THREAT...Limited TIMING...Through the remainder of this afternoon Occasional wind gusts up to 30 mph are expected this afternoon and evening. (https://www.weather.gov/images/jan/graphicast/image3.png) .DAYS TWO THROUGH SEVEN...Saturday night through Thursday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region remainder of the afternoon through Saturday. LAZ024-026-MSZ028-029-037-043-048-053-059>061-142015- Catahoula-Concordia-Montgomery-Webster-Attala-Madison MS-Hinds- Claiborne-Jefferson-Adams-Franklin MS- 304 PM CDT Fri Apr 13 2018 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, north central Mississippi, and southwest Mississippi. .DAY ONE...Tonight and Saturday SEVERE THUNDERSTORMS THREAT...Slight TIMING...This afternoon through Saturday Severe storms capable of damaging winds, hail and tornadoes are expected tonight into early Saturday along and ahead of a cold front that will be moving across the region. https://www.weather.gov/images/jan/graphicast/image1.png) FLOODING THREAT...Elevated TIMING...This afternoon through Saturday Widespread rain of three to five inches with locally higher amounts is expected to lead to flash flooding tonight into Saturday. https://www.weather.gov/images/jan/graphicast/image2.png) NON-THUNDERSTORM WINDS THREAT...Limited TIMING...Through the remainder of this afternoon Occasional wind gusts up to 30 mph are expected this afternoon and evening. (https://www.weather.gov/images/jan/graphicast/image3.png) .DAYS TWO THROUGH SEVEN...Saturday night through Thursday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region remainder of the afternoon through Saturday. 1 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms are expected. Moderate...Severe storms expected with significant severe weather possible. Enhanced...Severe storms expected. Slight...Severe storms possible. Marginal...Isolated severe storms possible. *FLOODING* Extreme...Confident in significant flooding. Significant...Significant flooding possible. Elevated...Confident in flooding. Limited...Flooding possible. *NON-THUNDERSTORM WINDS* Extreme...Sustained winds 50 mph or greater or wind gusts 65 mph or greater. Significant...Sustained winds 40-49 mph or wind gusts 58-64 mph. Elevated...Sustained winds 30-39 mph or wind gusts 45-57 mph. Limited...Sustained winds 20-29 mph or wind gusts 30 to 44 mph. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... www.spc.noaa.gov/ Meso Analysis... www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... www.spc.noaa.gov/products/outlook/ Storm Reports... www.spc.noaa.gov/climo/online/ ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... https://www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... https://www.weather.gov/jan/precipmaps River Forecast Center... https://www.weather.gov/lmrfc/ Significant River Flood Outlook... www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 8:12 PM CDT | Severe Thunderstorm Warning | JAN | Richland | 48 min |
| Apr 13, 8:28 PM CDT | Tornado Warning | JAN | Richland | 62 min |
| Apr 13, 8:35 PM CDT | Tornado Warning | JAN | Richland | 55 min |
| Apr 13, 9:04 PM CDT | Tornado Warning | JAN | Morehouse, Richland, West Carroll | 56 min |
| Apr 13, 9:59 PM CDT | Severe Thunderstorm Warning | JAN | East Carroll, Morehouse, West Carroll | 46 min |
| Apr 13, 10:18 PM CDT | Flash Flood Warning | JAN | Morehouse, West Carroll | 3 hr |
| Apr 13, 10:43 PM CDT | Severe Thunderstorm Warning | JAN | East Carroll, West Carroll | 36 min |
| Apr 14, 2:32 AM CDT | Severe Thunderstorm Warning | JAN | Morehouse | 58 min |
| Apr 14, 2:54 AM CDT | Tornado Warning | JAN | Morehouse | 51 min |
| Apr 14, 3:30 AM CDT | Tornado Warning | JAN | East Carroll, West Carroll | 49 min |
| Apr 14, 5:32 AM CDT | Special Weather Statement | JAN | Catahoula | 43 min |
| Apr 14, 5:40 AM CDT | Severe Thunderstorm Warning | JAN | Catahoula, Concordia | 23 min |
Nearby
Tornado Warnings in Louisiana, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.